Idaho, 2014Hail and Damaging Wind in Idaho, August 12, 2014
August 12, 2014 · NWS BOI · 3 events in 3 counties and zones
A closed low pressure system off the coast of Oregon ejected a strong shortwave trough that moved across Southwest and South Central Idaho on the 12th producing severe convection across the area including large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A closed low pressure system off the coast of Oregon ejected a strong shortwave trough that moved across Southwest and South Central Idaho on the 12th producing severe convection across the area including large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 12, 1:22 PM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 12, 1:22 PM MST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
222 PM MDT TUE AUG 12 2014
.SHORT TERM...TONIGHT THROUGH THURSDAY...SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS WITH GUSTY WINDS WILL CONTINUE OVER
SOUTHEASTERN OREGON AND SOUTHWESTERN IDAHO TROUGH THE EVENING. THE
MAIN FOCUS FOR THIS ACTIVITY MAY SHIFT INTO THE MAGIC VALLEY AS
THE AIR HAS BEEN RAIN COOLED A BIT OVER EASTERN OREGON AND
EXTREME WESTERN IDAHO MAKING THE AIR LESS UNSTABLE THAN IT WAS.
THUNDERSTORMS SHOULD DIMINISH IN ALL AREAS BY MIDNIGHT. TOMORROW
WILL BE ANOTHER ACTIVE WEATHER DAY AS AN 80 KT JET MAX MOVES
AROUND THE BASE OF A CLOSED UPPER LOW OVER OREGON. THE JET MAX
WILL BE RIGHT OVER THE FORECAST AREA TOMORROW AND THERE WILL STILL
BE PLENTY OF MOISTURE AND INSTABILITY IN THE AREA. SO...EXPECT
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS AGAIN IN THE
AFTERNOON WITH THE POTENTIAL FOR VERY GUSTY WINDS AND SMALL HAIL
IN THE STRONGER STORMS. THE UPPER LOW WILL DRIFT ONLY A BIT TO THE
NORTHEAST ON THURSDAY...SO WE WILL KEEP A SLIGHT CHANCE OF SHOWERS
AND THUNDERSTORMS IN THE FORECAST BAKER COUNTY AND IN THE CENTRAL
MOUNTAINS OF IDAHO ON THURSDAY.
LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...UPPER LOW IS EXPECTED
TO TRACK TO THE NORTHEAST THROUGH OREGON AND WASHINGTON... AND THEN
MOVE INTO THE IDAHO PANHANDLE ON FRIDAY. MODELS IN BETTER AGREEMENT
WITH TIMING AND TRACK OF THIS SYSTEM THAN PREVIOUS RUNS. THE LOW
WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS
THE NORTHERN PORTIONS OF THE AREA WITH DRIER AIR WORKING INTO
SOUTHERN PORTIONS OF THE AREA. DRIER AIR WILL MOVE OVER THE AREA
NEXT WEEKEND AND EARLY NEXT WEEK WITH WEAK HIGH PRESSURE ALOFT.
TEMPERATURES WILL BE SLIGHTLY BELOW NORMAL THURSDAY THROUGH
SATURDAY...WARMING TO NEAR NORMAL SUNDAY AND MONDAY.
.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SE OREGON
TONIGHT. NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS THE MAGIC VALLEY AND CENTRAL IDAHO WITH LOCAL MVFR
CONDITIONS. GUSTY OUTFLOW WINDS TO 40 KNOTS...HEAVY RAIN...AND SMALL
HAIL ARE POSSIBLE WITH THE STRONGER STORMS. SURFACE WINDS SOUTH 5-15
KNOTS WITH GUSTS TO 25 KNOTS. WINDS ALOFT WILL BE SOUTHERLY 15-25
KNOTS UP THROUGH 10K FEET MSL.
.BOI WATCHES/WARNINGS/ADVISORIES...
ID...RED FLAG WARNING UNTIL MIDNIGHT MDT TONIGHT IDZ400>403-420.
OR...RED FLAG WARNING UNTIL MIDNIGHT MDT /11 PM PDT/ TONIGHT
ORZ636-637-646.
&&
WEATHER.GOV/BOISE
SHORT TERM...JB
LONG TERM....JS/DD
AVIATION.....JSIn the hours before
Special weather statement, Aug 12, 11:41 AM MST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1241 PM MDT TUE AUG 12 2014
IDZ012-014-121930-
LOWER TREASURE VALLEY ID-UPPER TREASURE VALLEY ID-
1241 PM MDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OWYHEE...
SOUTHWESTERN BOISE...ADA...SOUTHWESTERN PAYETTE...SOUTHWESTERN GEM
AND CANYON COUNTIES UNTIL 130 PM MDT...
AT 1235 PM MDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG WINDS
ASSOCIATED WITH THUNDERSTORMS OVER THE OWHYEE MOUNTAINS. OUTFLOW
WINDS FROM THESE STORMS ARE EXPECTED TO BRING GUSTY SOUTHWESTERLY
WINDS TO MUCH OF THE TREASURE VALLEY INCLUDING
CALDWELL...NAMPA...MERIDIAN AND BOISE OVER THE NEXT HOUR OR SO. PEAK
WIND GUSTS OF 40 TO 45 MPH ARE POSSIBLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4317 11655 4339 11668 4361 11698 4388 11693
4388 11634 4351 11600 4319 11600
TIME...MOT...LOC 1835Z 252DEG 31KT 4359 11689 4341 11659 4319 11650
JBSpecial weather statement, Aug 12, 1:30 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
230 PM MDT TUE AUG 12 2014
IDZ013-014-122115-
UPPER TREASURE VALLEY ID-BOISE MOUNTAINS ID-
230 PM MDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OWYHEE AND SOUTH
CENTRAL ELMORE COUNTIES UNTIL 315 PM MDT...
AT 230 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOUNTAIN HOME AIR FORCE BASE...OR 10 MILES SOUTHWEST OF MOUNTAIN
HOME...MOVING NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
MOUNTAIN HOME AROUND 300 PM MDT.
TOLLGATE AROUND 310 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4292 11580 4301 11601 4339 11575 4325 11544
TIME...MOT...LOC 2030Z 212DEG 20KT 4303 11585
JDS
Special weather statement, Aug 12, 1:35 PM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
235 PM MDT TUE AUG 12 2014
IDZ016-030-122115-
SOUTHERN TWIN FALLS COUNTY ID-WESTERN MAGIC VALLEY ID-
235 PM MDT TUE AUG 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GOODING...WEST
CENTRAL JEROME AND WEST CENTRAL TWIN FALLS COUNTIES UNTIL 315 PM
MDT...
AT 235 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTHWEST OF FILER...OR 16 MILES SOUTHWEST OF TWIN FALLS...
MOVING NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH...SMALL HAIL AND BREIF HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
BUHL AROUND 300 PM MDT.
TWIN FALLS...JEROME...FILER AND WENDELL AROUND 310 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN SAFE TO DO SO...PLEASE RELAY STORM REPORTS TO THE NATIONAL
WEATHER SERVICE IN BOISE IDAHO VIA LOCAL LAW ENFORCEMENT...OR NWS
BOISE FACEBOOK AND TWITTER ACCOUNTS.
&&
LAT...LON 4233 11466 4241 11488 4281 11469 4268 11435
TIME...MOT...LOC 2035Z 207DEG 20KT 4244 11473
JS
Hail, Gooding
- When
- August 12, 2:45 PM MST to 5:00 PM MST
- Where
- Gooding County, 5 mi N of Hagerman
- Measured
- 1 in hail
- Reported by
- Social Media
- Coordinates
- 42.892, -114.880
Numerous reports on social media indicated quarter size, power outages and power poles down were observed from Hagerman to Bliss and Gooding.
Hail, Camas
- When
- August 12, 3:30 PM MST to 4:00 PM MST
- Where
- Camas County, 3 mi E of Fairfield
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 43.350, -114.740
The Forest Service office in Fairfield reported quarter size hail just east of town.
Thunderstorm Wind, Owyhee
- When
- August 12, 5:45 PM MST to 6:00 PM MST
- Where
- Owyhee County, 0.51 mi W of Triangle to 8.98 mi SSE of Oreana
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.780, -116.630
The Triangle RAWS reported a wind gust of 67 MPH.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Oregon, August 12, 20141 death · 1 injured · 1 event
- Flash Flooding and Flooding in Maryland, August 12 to 13, 2014$4.8 million · 31 events
- Flash Flooding and Flood in North Carolina, August 12 to 13, 2014$2.5 million · 50 kt wind · 10 events
- Flash Flooding and Flood in Arizona, August 12 to 13, 2014$2.3 million · 7 events
- Flash Flooding and Damaging Wind in California, August 12 to 13, 20141 injured · $1.0 million · 65 kt wind · 7 events
- Debris Flows and Dust Storm in Washington, August 12, 2014$449,000 · 52 kt wind · 12 events
- Flash Flooding in New Jersey, August 12 to 13, 20141 injured · $350,000 · 9 events
- Flash Flooding in Maryland, August 12 to 13, 2014$500,000 · 6 events
- Flood and Damaging Winds in Pennsylvania, August 12, 2014$110,000 · 50 kt wind · 22 events
- Flash Flooding in New York, August 12, 2014$125,000 · 3 events
- Flash Flooding and Damaging Winds in Arizona, August 12, 2014$23,000 · 52 kt wind · 6 events
- Damaging Winds in Arizona, August 12, 2014$20,000 · 61 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541219, 541220, 541225.